Benzer TI, Nejad SH, Flood JG.
“Case records of the Massachusetts General Hospital Case 40-2013A 36-year-old man with agitation and paranoia”.
N Engl J Med. 2013 Dec 26;369(26):2536-45.
A 36-year-old man was seen in the emergency department because of severe agitation and paranoia. He had reportedly been taking psychoactive bath salts intranasally and consuming alcohol. He was restrained by security officers. A diagnostic test was performed.
A 36-year-old man with a history of alcohol and substance abuse was admitted to this hospital because of severe agitation and paranoia.
The patient’s girlfriend reported that the patient had been sober for approximately 20 months, until he lost his job. Three days before admission, he began drinking alcohol and taking “bath salts” (psychoactive drugs) intranasally after having had no sleep and minimal oral intake. The night before admission, increasing agitation developed and was associated with apparent auditory and visual hallucinations that people were trying to harm him. On the morning of admission, shortly after snorting more bath salts, he ran outside unclothed, shouting that someone was trying to strangle him. His girlfriend called the police, who found him running naked in the street. When emergency medical services personnel arrived, they found him restrained by police officers, combative, and confused, with nonsensical, paranoid, and rambling speech. The pulse was 157 beats per minute, with bounding radial pulses, and the respiratory rate was 24 breaths per minute. The pupils were 5 mm in diameter. The skin was flushed, warm, and diaphoretic.
A capillary glucose level was 268 mg per deciliter (14.9 mmol per liter). Soft restraints were applied, and oxygen was administered through a nonrebreather face mask. The patient was transported to the emergency department at this hospital. En route, he suddenly became quiet, and a seizure was suspected. The administration of midazolam was attempted, but the patient pulled out the intravenous catheter. On arrival, the patient was unable to communicate. His history was obtained from his girlfriend. He had a history of depression, alcohol abuse, and drug abuse (including heroin, cocaine, and prescription opiates). His only medication was fluoxetine, which he reportedly had not taken for 2 weeks. He was allergic to shellfish and had no known allergies to medications. He smoked cigarettes. He lived with his girlfriend and had recently lost his job at a service station. He had a family history of hypertension, coronary artery disease, and diabetes mellitus.
On examination, the patient was agitated, flailing his arms and legs, jerking his head, and making loud incomprehensible sounds. He was unable to cooperate during the examination and required restraining by several security officers.
The diagnosis of cathinone-induced delirium can be a challenge because most patients are unable to provide a reliable history at the time of presentation, and the routine drug screens that are performed in most hospitals with the use of immunoassays do not readily detect these compounds. If an acquaintance of the patient provides a patient history of recent bath salt use, as in this case, specific testing can be requested, but the results may not be received in time to inform immediate treatment. As in this case, the use of synthetic cathinones often leads to a false positive screening for amphetamines. Gas or liquid chromatography with mass spectrometry is the standard method for the detection of cathinones, but this method is of limited clinical value because results can be delayed, and thus it is necessary for caregivers to recognize the clinical toxidrome and manage it appropriately.
The clinical presentation of patients with cathinone- induced delirium is similar to the presentation of patients who have taken sympathomimetic agents and consists of the acute onset of altered mental status, agitated behavior, and autonomic dysfunction, as well as severely violent behavior (similar to the behavior observed with phencyclidine- induced or methamphetamine-induced psychosis). In this patient, increasingly erratic behavior developed along with paranoia (including delusions of persecution), aggressive and violent psychomotor activity requiring physical restraints, tachycardia, and increased blood pressure. The core triad of symptoms (sudden development of altered mental status, agitated behavior, and autonomic dysfunction) was first described by Bell in 1849 in a study of psychiatric patients.7 Over the years, the syndrome consisting of these three symptoms has been referred to by many other names (e.g., Bell’s mania, acute exhaustive mania, delirious mania, lethal catatonia, agitated delirium, and excited delirium), but it is most accurately categorized as a subset of excitable malignant catatonia.7,8
Dr. Judith A. Briant (Medicine): On arrival at the intensive care unit, the patient was given propofol and midazolam to maintain adequate sedation. On the second day, he was transitioned from propofol and midazolam to dexmedetomidine and haloperidol administered intravenously by continuous infusion. On the third day, he was extubated but became agitated and had copious oral secretions that necessitated reintubation and resedation with intravenous propofol and haloperidol by continuous infusion. On the fourth day, the administration of phenobarbital was begun. The patient was weaned off haloperidol and propofol, and on the seventh day, he was successfully extubated. By the ninth day, he was completely weaned off phenobarbital and had returned to his baseline mental status.
The lactic acidosis resolved by the second day. Acute renal failure developed owing to a combination of acute tubular necrosis and rhabdomyolysis; the peak creatine kinase level was 14,965 U per liter, on the third day. The plasma creatinine level peaked at 6.0 mg per deciliter (530 μmol per liter) on the third day, but the patient maintained sufficient urine output that renal-replacement therapy was not required. The rhabdomyolysis was treated with fluids. Acute liver injury also developed; aspartate aminotransferase and alanine aminotransferase levels peaked on the third day at 1937 U per liter and 2309 U per liter, respectively, but these levels returned to normal with supportive care.